Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

Cell Phone 

Street Address 

Zip Code 

City 

State 

   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Methadone Linked to Sudden Cardiac Deaths

Jan 10, 2008 | Parker Waichman LLP

A new study by Oregon Health & Science University researchers suggests that methadone is a possible cause of sudden cardiac death even when taken at therapeutic levels for the relief of chronic pain or drug addiction withdrawal and not as a result of overdose.  The study on methadone side effects, described in the January 2008 issue of The American Journal of Medicine, was based on an evaluation of all sudden cardiac deaths in the greater Portland, Oregon metropolitan area from 2002 to 2006 in cases where detailed autopsies were performed.  The research compared two case groups:  One group consisted of 22 sudden cardiac deaths in which toxicology screens revealed one milligram or less of methadone, which is defined as a therapeutic level; the second group of 106 cases had no evidence of methadone.  Seventeen of the first case group—77 percent—had no significant cardiac abnormalities, while five had evidence of significant coronary artery disease.  Conversely, 60 percent of the group where no methadone was present had identifiable evidence of cardiac disease or structural abnormalities, all of which are established potential causes of sudden cardiac death.

“The unexpectedly high proportion of otherwise unexplained sudden deaths in the therapeutic methadone group points to a significant contribution of this drug toward the occurrence of sudden cardiac death among these patients,” said Sumeet Chugh, M.D., lead investigator, director of OHSU’s Cardiac Arrhythmia Center and associate professor of cardiovascular medicine in the OHSU School of Medicine.  The findings lends credence to a growing body of evidence linking methadone to a rare ventricular arrhythmia known as torsade de pointes, which can degenerate into ventricular fibrillation leading to sudden death in the absence of medical intervention.  The study’s authors admitted they could not refute some deaths in the first group were due to breathing suppression, especially during sleep.  Previous studies have found that stable patients in a methadone prevention program had more sleep abnormalities and sleep apnea.

Over half—or 14—of the first group used the drug for pain control, three for drug addiction, three for recreational use, and four for undetermined reasons.  The group’s median age was 37; 68 percent were males.  The mean age of the non-methadone group was 42; 69 percent were males.

The therapeutic use of methadone, a synthetic opiate, is on the rise for drug addiction and also among cancer patients for managing chronic pain due to its lower cost and fast-acting, long-term results.  The OHSU study’s authors proposed that a large prospective evaluation of methadone therapy be undertaken since a sizeable and growing number of people benefit from therapeutic use of the drug. They also suggested that additional safeguards prior to therapy might be necessary, such as an electrocardiogram and an assessment of the potential risk for respiratory suppression both awake and asleep.

The research was based on the work of the Oregon Sudden Unexpected Death Study (Ore-SUDS), which Chugh initiated five years prior and is the latest in a series of studies conducted by Chugh and his team.  The study was supported, in part, by the National Heart Lung Blood Institute of the National Institutes of Health.


Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo